Serotonin Syndrome

Serotonin syndrome is caused when the body gets accumulated with high dosage of serotonin. It will increase the level of serotonin when you add a new drug or add dosage of the old drug. Using certain illegal drugs can also cause increase in level of serotonin. This is a chemical responsible for better communication of brain cells with each other and with the nervous system.

If the serotonin level becomes too low it can cause depression and if the doses is very high it can cause dangerous consequences and symptoms that can become fatal. Too much of serotonin in the body can cause rigidity of the muscles, high fever and even seizures. All these symptoms are collectively known as serotonin reuptake syndrome.

Symptoms :

Some of the below symptoms can occur after several hours of taking increased level of serotonin drug. Confusion of thoughts, profuse sweating, rapid heartbeat, palpitation, increased blood pressure, twitching of muscles, dilated pupils, shivering, goose bumps and diarrhea. Sometimes symptoms can become serious causing heavy seizures, irregular heartbeat and unconsciousness.

Causes :

If the normal level of the serotonin in your body increases to an alarmingly high level, it can cause the symptoms of serotonin syndrome. Serotonin is responsible for conducting nerve impulses from the brain and spinal cord and in the regulation of attention, concentration and body temperature. In addition serotonin also takes part in digestion process and regulating blood flow in certain areas.

Serotonin level can increase if you take more drugs that contain serotonin or when you use combination of certain medications. Antidepressant drugs should never be taken with headache medicines. Certain types of illegal drugs and dietary supplements can also contain serotonin causing increase in level.

Some of the drugs that contain serotonin are SSRI (selective serotonin reuptake inhibitors) like citalopram, paxil and Zoloft, trazodone and effexor, bupropion, tricyclic depressant drugs like amitripyline, pamelor, monoamine oxidase inhibitors like marplan and nardil, pain-killer drugs like fentanyl, Demerol and flexeril, anti-migraine drugs like Axert, Tegretol and Depakene and any other derivative of Lithium. Individuals who are addicted to use certain illicit drugs like cocaine and LSD contains serotonin.

Who are at risk?

You may be at risk of developing serotonin syndrome if you are taking certain medications that contain serotonin recently. People who take combination of medications can develop this syndrome. Even taking herbal supplements is found to increase the level of serotonin.

Normally serotonin increases in small levels do not cause any complications and the symptoms will go away once the level attains normalcy. If not attended in time, increased levels of syndrome can cause unconsciousness and death.

Diagnoses :

Your doctor will conduct physical examination checking for the above symptoms after collecting medical history. He may request for blood culture for testing the level of serotonin and for checking the thyroid hormone level. Various other syndromes and medical conditions can also produce similar symptoms and hence your doctor will have to confirm his diagnosis before starting treatment.

Treatment :

For minor symptoms it is enough if you stop taking medicine that has caused the problem. If you are concerned with the symptoms you can visit your doctor and if needed, stay in the hospital for few hours until you are normal. Treatment depends on the intensity of the symptoms. For reducing muscular rigidity your doctor may give injection of benzodiazepines like valium or ativan. Cyproheptadine medications are given either intravenously or by oral pills for blocking the production of serotonin.

In case you feel breathless your doctor will be giving supplementary oxygen through mask. For managing normal blood pressure and heartbeat your doctor can give esmolol, nitropress or phenylephrine intravenously. Symptoms of serotonin intake by way of antidepressant medications will take several weeks for fading, since these drugs will remain in your blood for long time.

Prevention :

You should be careful before taking any medications, particularly if you are already taking serotonin drugs for depression. The patient should be counseled about the usage of SSRI and potential dangers related to it, before starting this medicine. You need to consult your doctor and tell him frankly about the medications you are taking before he prescribes any new medicine.

Complications :

Sharp increase in serotonin level can cause high fever or respiratory failure or seizures. High fever can be managed with ventilation and paralysis and ice bath immersion if the patient is not responding to other treatments. Any temperature above 40 C can cause failure of certain vital organs like kidney and heart. If you or anyone you know has the above symptoms then you need to visit the nearest hospital quickly.

Leave a Reply

Your email address will not be published. Required fields are marked *